Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 1997, 12:35 AM CDT for Reagan County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 12:35 AM CDT (05:35 UTC)
- Expired
- May 15, 1997, 1:25 AM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS1 KMAF 150537 RRA SVRMAF TXC383-150625- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1235 AM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...REAGAN COUNTY AT 1233 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 18 MILES NORTH OF BIG LAKE MOVING NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...BUT WILL CROSS FM 33 AND HIGHWAY 137 NORTH OF BIG LAKE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. JCP/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:16 PM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, May 14, 2:16 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 215 PM CDT WED MAY 14 1997 17Z SURFACE ANALYSIS INDICATED COOL FRONT EXTENDED FROM SOUTH OF KEPZ... TO NEAR KMAF AND EASTWARD TO NEAR KABI. APPEARS LOW PRESSURE STILL OVER EXTREME WESTERN TEXAS WITH TROUGH EAST OF KMAF ATTM. DEWPOINTS SOUTH OF THE FRONT AND EAST OF THE TROUGH REMAIN BETWEEN 65 AND 70. LATEST ADAP DATA SHOW MOST UNSTABLE AIR OVER CONCHO VALLEY WITH LI/S AROUND MINUS 10. HOWEVER...AIRMASS STRONGLY CAPPED IN THIS AREA. KMAF 88D VWP SHOWING MOSTLY SOUTHERLY FLOW JUST ABOVE SURFACE. ONLY A FEW SHOWERS OVER MOUNTAINS ATTM AS SEEN ON LATEST REFLECTIVITY PRODUCT. UPPER DYNAMICS REMAIN WEAK THROUGH TONIGHT BUT GIVEN PROXIMITY OF FRONTAL BOUNDARY AND DAYTIME HEATING BELIEVE A SLIGHT CHANCE OF POPS WARRANTED AT LEAST THROUGH EVENING OVER PERMIAN BASIN. MAY SEE A FEW CONTINUE OVER THE MOUNTAINS AS WELL. TOMORROW AFTERNOON SEEMS THE MUCH BETTER DAY FOR THUNDERSTORMS... SOME OF WHICH COULD BE SEVERE... AS SHRTWV DIVES DOWN FROM THE NORTH AND SHOULD BE IN THE NORTHERN PORTIONS OF THE FA BETWEEN 15/18Z AND 16/00Z. THIS COUPLED WITH FRONTAL BOUNDARY... DAYTIME HEATING AND NORTHERLY WINDS INCREASING TO 40 KNOTS AT H5 SPELL TROUBLE. THEREFORE...WILL GO WITH A CHANCE OF THUNDERSTORMS WITH SOME POSSIBLY SEVERE...MAINLY OVER PERMIAN BASIN. COULD SEE SOME LOW CLOUDS TOWARDS MORNING OVER EASTERN PORTIONS LOOKING AT BOUNDARY RH/S... PERHAPS AS FAR WEST AS KINK AND KHOB. WILL STICK TO WARMER MOS GUIDANCE THIS GO AROUND AS FRONT NOT THAT IMPRESSIVE AND LOW LEVEL MOISTURE SHOULD RETURN TONIGHT. THANKS TO LBB FOR INPUT. MAF 61/85 23 CNM 57/90 11 MRF 48/84 -1 P07 64/87 11 EARLE
In the hours before
Local storm report, May 15, 12:09 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1209 AM CDT (1109 PM MDT) THU MAY 15 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
453 PM 1 S MIDLAND TX 1.00 INCH HAIL
05/14/97 MIDLAND
456 PM 4 S MIDLAND TX 2.00 INCH HAIL
05/14/97 MIDLAND
458 PM 4 SSE MIDLAND TX 2.75 INCH HAIL
05/14/97 MIDLAND
506 PM 2 E MIDLAND TX 2.50 INCH HAIL
05/14/97 MIDLAND
521 PM 6 S MIDLAND TX 1.75 INCH HAIL
05/14/97 MIDLAND
528 PM 4 SE MIDLAND TX 1.00 INCH HAIL
05/14/97 MIDLAND REPORTED AT INTERSECTION OF
FM 715 AND 146 E.
651 PM 5 E PATRICIA TX 2.50 INCH HAIL
05/14/97 DAWSON
728 PM FLUVANNA TX 1.75 INCH HAIL
05/14/97 SCURRY
840 PM 13 E GAIL TX 0.75 INCH HAIL
05/14/97 BORDEN
856 PM 15 SW SNYDER TX 1.75 INCH HAIL
05/14/97 SCURRY REPORTED IN KNAPP
COMMUNITY.
922 PM STANTON TX 0.75 INCH HAIL
05/14/97 MARTIN
1006 PM LUTHER TX 0.88 INCH HAIL
05/14/97 HOWARDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| May 14, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 14, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| May 14, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 49 min |
| May 14, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| May 14, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 14, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 14, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 32 min |
| May 14, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 47 min |
| May 14, 8:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 3 hr |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 14, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| May 14, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 31 min |
| May 14, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 34 min |
| May 15, 1:49 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.